Indiana, 2007

Damaging Winds in Indiana, May 15, 2007

May 15, 2007 · NWS LMK · 5 events in 3 counties and zones

A slow moving cold front brought some severe thunderstorms to south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow moving cold front brought some severe thunderstorms to south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 6:21 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 15, 6:21 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 AM EDT TUE MAY 15 2007

.AVIATION (12Z TAFS)...

A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND SOUTHERLY WINDS
WILL CONTINUE TO PUMP MOISTURE NORTH FROM THE GULF COAST STATES.
SCATTERED TO BROKEN CU WERE OBSERVED OVER THE AREA.

LOW LEVEL JET EXISTS EARLY THIS MORNING WITH WINDS AROUND 2 THSD
FEET INCREASING TO 40 KTS WITH 10 MPH OR LESS AT SURFACE. WILL
MENTION LOW LEVEL WIND SHEAR AT START OF PERIOD. HOWEVER SURFACE
WINDS WILL INCREASE AFTER SUNRISE...BRINGING AN END TO THE WIND
SHEAR. WILL PUT GUSTS IN DURING THE LATE MORNING AND AFTERNOON WITH
BROKEN CU. LOWER CIGS WILL FORM BY LATE AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT LATE TONIGHT
...WILL BRING DOWN VSBYS AND CIGS AS LINE COMES THROUGH.

CALLAHAN

.SHORT AND LONG TERM (TDA THRU MON)...

FOCUS THIS FORECAST ON THE LATE DAY/TONIGHT TIME PD IN WHICH SPC HAS
CONTINUED WITH A SLGT RISK OF SVR OVER THE NWRN HALF OF OUR FCST
AREA(FA)...ITS DAY 1 OUTLOOK ALMOST IDENTICAL TO YESTERDAYS DAY 2.

NRN PLAINS UPR LEVEL TROF DIGS INTO THE MID/UPR MS VLY TNGT AND TO
THE ERN OH VLY WED. ADDITIONAL SHRTWV ENERGY SHARPENS ANOTHER TROF
FCST TO MOVE SEWD ACRS THE LOWER OH VLY THU. AFTERWARD...UPR LEVEL
NW FLO PREVAILS AS RIDGE BUILDS ACRS THE ROCKIES/PLAINS AND SFC HI
PRES OVERSPREADS THE OH AND TN VLYS THRU SAT.

CDFNT PRECEDING INITIAL UPR LEVEL TROF...ATTM EXTENDS FROM ERN IA TO
NWRN MO TO SCNTRL KS. MODEL 06Z PROGS HAVE THE FRONTAL POSITION
PINNED DOWN. CDFNT POSITIONED FROM SERN INDIANA TO NWRN KY AT 06Z
TNGT...WITH GFS AN HR OR TWO FASTER THAN NAM-WRF.  IT
APPEARS...BASED ON TIMING OF THE FRONTAL APPROACH...THAT SCNTRL
INDIANA IS AT MOST RISK FOR SVR STORMS THIS EVE WITH A DECREASING
CHC SEWD ACRS CENTRAL KY OVERNIGHT AS BOUNDARY LAYER STABILIZES.
WITH DAYTIME HEATING AND DEWPOINTS CLIMBING TO AOA 60...BNDRY LAYER
CAPES SHUD CLIMB TO NEAR 2000 J/KG ACRS MUCH OF OUR FA BY LATE AFTN.
A LINEAR MCS IS EXPECTED TO DEVELOP AND ENCROACH INTO SRN INDIANA BY
LATE EVE AND TRACK TO OUR SERN FA BY 12Z WED. MARGINAL TO MODERATE
0-6 KM SHEAR PER SPC SUPPORTS EMBEDDED BOWING SIGNATURES WITHIN THE
LINE...THIS MOST LIKELY BEFORE MIDNIGHT...ESPECIALLY IF THE FASTER
GFS IS CORRECT.

AFTER STORMS TNGT...WILL INSERT POPS FOR THU SYS. GFS CONSIDERABLY
MORE MOIST THU...BREAKING OUT SHOWERS/TSTMS AHEAD OF SFC
TROF/ASSOCIATED AFOREMENTIONED UPR TROF. WILL COMPROMISE WITH DRIER
NAM-WRF AND GO WITH 40 POPS E AND 20 W.

WILL BUMP TEMPS UP A CATEGORY TDA...WILL APPROACH 90 SOME AREAS ACRS
OUR WRN FA. STIFF S/SW BREEZE HOLDING TEMPS UP ATTM SEVERAL DEGS
ABOVE 3HRLY MOS.

KIRKPATRICK

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 15, 3:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE MAY 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT (330 AM CDT) TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT AS IT
CROSSES THE REGION TONIGHT. THESE STORMS WILL MOVE INTO SOUTH
CENTRAL INDIANA LATE THIS EVENING...THEN CROSS CENTRAL KENTUCKY
DURING THE EARLY MORNING HOURS WEDNESDAY. THE STRONGEST STORMS WILL
AFFECT SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL KENTUCKY
NEAR THE OHIO RIVER BEFORE MIDNIGHT AND THEN WEAKEN AS THEY MOVE
SOUTHEAST INTO EAST CENTRAL AND SOUTH CENTRAL PARTS OF KENTUCKY
OVERNIGHT.

THE PRIMARY SEVERE THREAT SHOULD BE DAMAGING WIND GUSTS. ALL STORMS
WILL PRODUCE LIGHTNING AND A PERIOD OF HEAVY RAIN. A FEW STORMS
COULD PRODUCE SMALL HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL PRECEDE ANOTHER SURGE OF COOLER AIR
ACROSS THE OUTLOOK AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY.

KIRKPATRICK

The radar

The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 15, 8:00 AM EST
Where
Clark County, 1.62 mi W of Borden
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.470, -85.980

Several large pine trees were downed along State Highway 60.

Thunderstorm Wind, Orange

When
May 15, 7:50 PM EST
Where
Orange County, Orleans
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.670, -86.450

Power lines were downed.

Thunderstorm Wind, Washington

When
May 15, 7:57 PM EST
Where
Washington County, Salem
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.600, -86.100

Thunderstorm Wind, Washington

When
May 15, 7:59 PM EST
Where
Washington County, 7 mi N of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.701, -86.100

Numerous trees were downed near Rush Creek Road.

Thunderstorm Wind, Clark

When
May 15, 8:37 PM EST
Where
Clark County, 4 mi NE of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.321, -85.668

Several trees were downed along State Highway 62.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36983, 36986, 36995, 36990, 36992.